ATLANTA -- A deadly bacterial illness that is often seen in people on antibiotics appears to be growing more common, even in patients who are not taking such drugs, federal health officials said yesterday.
The bacteria are Clostridium difficile. The germ is becoming a menace in hospitals and nursing homes, and last year it was linked to 100 deaths over 18 months at a hospital in Quebec.
Recent cases in four states have found that infection is appearing more often in healthy people who have not been admitted to healthcare facilities nor even taken antibiotics, according to Centers for Disease Control and Prevention.
''What exactly has made C-diff act up right now, we don't know," said Dr. L. Clifford McDonald, an epidemiologist at the Centers for Disease Control.
Clostridium difficile is found in the colon, and can cause diarrhea and a more serious intestinal condition known as colitis. It is spread by spores in feces. But the spores are difficult to kill with conventional household cleaners.
Clostridium difficile has become resistant to certain antibiotics that work against other colon bacteria. The result: When patients take those antibiotics, particularly clindamycin, competing bacteria die off, and Clostridium difficile grows explosively.
The CDC report focused on 33 cases that had been reported since 2003. Twenty-three cases involved otherwise healthy people in the Philadelphia area who were not admitted to a hospital within three months of illness.
Ten more were pregnant women or women who had recently given birth and who had had brief hospital stays. Those reports came from Pennsylvania, Ohio, New Jersey, and New Hampshire.
One of the 33 patients died. She was a 31-year-old Pennsylvania woman who was 14 weeks pregnant, and was expecting twins. She went to an emergency room with symptoms. Despite treatment with antibiotics that were considered effective against Clostridium difficile, she lost the fetuses and then died.
The woman had been treated three months earlier for a urinary tract infection with an antibiotic, trimethoprim-sulfamethoxazole.
Ten others among the 33 patients had taken clindamycin. But in eight of the 33 cases, patients said they had not taken antibiotics within three months of the onset of symptoms.
Doctors watching for Clostridium difficile in hospitals and nursing-home patients need to look for it in other patients as well, McDonald said.
Patients themselves must be wary as well, McDonald said. ''If you have severe diarrhea, seek attention from a physician," he recommended.